Michigan, 2008

Damaging Wind in Michigan, August 13, 2008

August 13, 2008 · NWS APX · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging winds near Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm produced damaging winds near Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 13, 12:35 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 13, 12:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT WED AUG 13 2008

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON ACROSS NORTHEAST AND NORTH-CENTRAL LOWER.  A FEW
STORMS MAY IMPACT APN WITH IFR VSBYS/MVFR CIGS...BUT NOT CONFIDENT
ENOUGH IN COVERAGE TO INCLUDE TSRA AS PREVAILING.  ANY STORMS SHOULD
DIMINISH BY 00Z...LEAVING THE REST OF THE NIGHT MOSTLY CLEAR.  QUIET
CONDITIONS WILL THEN LINGER THROUGH THE REST OF THE TAF PERIOD.

MPC

&&

.PREV DISCUSSION... /ISSUED 1042 AM EDT WED AUG 13 2008/

UPDATE...11Z SURFACE/RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
TWIN UPPER LOWS ONE SPINNING OVER QUEBEC AND ANOTHER OVER
SASKATCHEWAN.  MID-LEVEL CONVERGENCE BETWEEN THESE TWO FEATURES IS
GENERATING A BAND OF CLOUDS STRETCHING FROM NORTHERN MN TO CENTRAL
MI...WHICH HAVE BEEN SLOWLY SHRINKING THIS MORNING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA.  A BIT FARTHER NORTH...SHORTWAVE OVER
EASTERN QUEBEC IS ROTATING AROUND THE PARENT LOW AND IS TRIGGERING A
FEW SHOWERS ACROSS EASTERN UPPER.  SURFACE PATTERN IS RATHER
CONVOLUTED AT THIS HOUR...BUT APPEARS TO BE A WEAK SURFACE
TROUGH/CYCLONIC FLOW STRETCHING FROM ABOUT GREEN BAY TO SAGINAW
BAY...WHICH MAY BE HELPING TO TRIGGER A FEW SHOWERS OVER NORTHERN
LAKE MICHIGAN AS WELL.  AN ADDITIONAL BACK-DOOR COOL FRONT MAY ALSO
BE PRESENT OVER NE LAKE SUPERIOR.  AS LAKE BREEZES GET ROLLING THIS
AFTERNOON...COMBINED WITH WEAK UPWARD SUPPORT FROM THE SHORTWAVE
JUST TO THE NORTH...SHOWER AND THUNDERSTORM CHANCES ARE THE MAIN
FORECAST CONCERN FOR THE REST OF THE DAY.

SURFACE TROUGH ACROSS CENTRAL MICHIGAN WILL TEND TO BECOME EVEN MORE
ILL-DEFINED AS LIGHT WINDS ALOFT JUDGING BY THE 12Z APX SOUNDING
BECOME OVERWHELMED BY LAKE BREEZE INDUCED CIRCULATIONS.  MAX
CONVERGENCE SEEMS TO ARRIVE MID TO LATE AFTERNOON OVER THE HIGHER
TERRAIN EAST OF I-75...AND ALSO ACROSS SOUTHERN PORTIONS OF EASTERN
UPPER...WHERE BACKDOOR COOL FRONT WILL SHIFT SOUTH AND CREATE
ADDITIONAL CONVERGENCE. WEAK MID-LEVEL -DIVQ AHEAD OF THE EASTERN
ONTARIO SHORTWAVE WILL ALSO PROVIDE A BIT OF UPPER SUPPORT HEADING
INTO THE AFTERNOON OVER NE LOWER.  MODIFYING A 12Z APX
SOUNDING WITH HIGHS IN THE MID 70S AND DEWPOINTS IN THE MID 50S
YIELDS ABOUT 400-500 J/KG OF ML CAPE WITH NO INHIBITION.  BELIEVE
AFOREMENTIONED FORCING AND INSTABILITY WILL BE ENOUGH TO GENERATE
SCT SHOWER AND THUNDERSTORMS BY MID-AFTERNOON.  SEVERE CHANCES
REMAIN VERY VERY SMALL WITH THE LIGHT WIND FIELDS ALOFT AND SKINNY
CAPE.  JUST MADE A FEW OTHER TWEAKS TO SKY AND TEMPS TO REFLECT
LATEST TRENDS...BUT GIST OF THE FORECAST REMAINS IN GOOD SHAPE.

MPC

DISCUSSION...ISSUED 258 AM WED AUG 13...

AN AMPLIFIED AND SOMEWHAT CONVOLUTED UPPER FLOW PATTERN WILL BECOME
A BIT SIMPLER LATE THIS WEEK. RIDGING OVER THE WEST WILL AMPLIFY. AN
UPPER LOW OVER QUEBEC WILL RETROGRADE TO THE ONTARIO
BORDER...WEAKENING AND EVENTUALLY OPENING UP. ANOTHER UPPER LOW WILL
MOVE SOUTH FROM SASK TO THE CENTRAL ROCKIES...WITH THE RIDGE TO IT/S
WEST FOLDING OVER THE TOP. SO BY FRIDAY...IT/S A BASIC RIDGE WEST
AND TROF EAST PATTERN...WITH AN EXTRANEOUS CUT-OFF LOW IN COLORADO.
THE RESIDUAL UPPER TROFFING MAY COMBINE WITH DIURNAL HEATING TO
PRODUCE SMALL PRECIP CHANCES...THAT/S THE MAIN CHALLENGE.

MODELS...DECENT AGREEMENT. GFS ALLOWS THE DECAYING EASTERN LOW TO
DRIFT A BIT FURTHER EASTWARD ON FRIDAY. GIVEN MODEL TENDENCY TO BE
TOO PROGRESSIVE...AND GIVEN THE WAY THE SUMMER HAS GONE...PREFER THE
SLOWER NAM.

TODAY...ONGOING SHOWERS OVER FAR NORTHERN LOWER MI AND NEARBY WATERS
ARE LEFTOVER LAKE-BREEZE CONVECTION FROM YESTERDAY. THESE ARE BEING
MAINTAINED (BARELY) BY AN UPPER TROF AXIS AND A RELATIVELY
WARM/MOIST AIRMASS OVER THE LAKES (69/63 ON THE NORTHERN LAKE MI
BUOY). AN 1000-850MB CONVERGENCE MAXIMUM WILL DRIFT SLOWLY
SOUTHWARD...AND WILL MAINTAIN AN ISOLATED SHOWER OR SPRINKLE FOR
THE MORNING HOURS BETWEEN THE BRIDGE AND M-72.

WITH DAYTIME HEATING...A 74/55 PARCEL RESULTS IN MLCAPES OF ABOUT
400J/KG. NOTHING SPECTACULAR...BUT WITH NO INHIBITION...GENERAL
LOW-LEVEL CONVERGENCE...AND DEVELOPING (WEAK) LAKE BREEZES...SCT
SHOWERS/ISOLATED TSTORMS SHOULD DEVELOP IN THE AFTERNOON. BEST SHOT
WILL BE IN THE INTERIOR OF NORTHERN LOWER. IN EASTERN UPPER MI...
BACKGROUND NORTHERLY FLOW SHOULD ALLOW THE SUPERIOR BREEZE TO
OVERWHELM THE SOUTHERN LAKES...KEEPING THE CHANCE OF RAIN SMALLER
AND SOUTH OF M-28. MAX TEMPS MAINLY MID 70S.

TONIGHT...WILL HANG ONTO AN ISOLATED LIGHT SHOWER OR TWO IN THE
INTERIOR OF NORTHERN LOWER MI THRU LATE EVENING. THAT WILL BE
IT...AS NE 1000-850MB FLOW BRINGS IN COOLER AND DRIER LOW LEVEL
AIR...COMBINING WITH LOSS OF HEATING TO WIPE OUT INSTABILITY.
OTHERWISE...SKIES WILL BECOME MOSTLY CLEAR. PRESUMING THAT THE
INTERIOR OF NORTHERN LOWER MI SEES AT LEAST SPOTTY SHOWERS TODAY...
THE LEFTOVER BOUNDARY LAYER MOISTURE WILL CONTRIBUTE TO PATCHY FOG
TONIGHT AROUND HTL/CAD/GRAYLING. MIN TEMPS MAINLY LOW TO MID 50S...
SOME UPPER 40S IN THE USUAL INLAND COOL SPOTS.

THURSDAY...WE ONLY LOSE ABOUT 1C OFF OF 850MB TEMPS BETWEEN TODAY
AND THURSDAY. BUT WITH INSTABILITY ALREADY MARGINAL...IT DOESN/T
TAKE MUCH. MLCAPES ARE REDUCED TO 100-200J/KG WITH A 73/53 PARCEL.
IN ADDITION...WE/RE DRIER ABOVE 850MB...PRODUCING ENTRAINMENT
ISSUES. SO WE SHOULD HAVE A MUCH LOWER RISK OF RAIN. WILL GO WITH AN
ISOLATED SHOWER OR TWO IN THE AFTERNOON IN THE SOUTHERN INTERIOR...
NO FURTHER NORTH THAN GRAYLING. OTHERWISE A MOSTLY SUNNY START AND A
PARTLY CLOUDY AFTERNOON...WITH MAX TEMPS A HAIR COOLER IN THE LOW TO
MID 70S.

THURSDAY NIGHT AND FRIDAY...QUIET THURSDAY NIGHT AFTER LOSS OF
HEATING. TEMPS SIMILAR TO TONIGHT. NAM BRINGS A SPOKE OF ENERGY
AROUND THE UPPER LOW TO OUR EAST. THE ASSOCIATED SLUG OF MOISTURE
MOVES SOUTHWARD ACROSS THE EAST HALF OF THE FORECAST AREA ON FRIDAY.
IF THIS HOLDS...A JUST OF SHOWERS MAY BE NEEDED IN NE LOWER MI ON
FRIDAY. THIS IS CERTAINLY PLAUSIBLE...BUT THIS WAVE HAS NOT EXISTED
IN EARLIER MODEL RUNS...AND PREFER TO KEEP THINGS DRY FOR ONE MORE
MODEL CYCLE. MAX TEMPS FRIDAY VERY CLOSE TO THURSDAYS LEVELS.

REST OF THE FORECAST...THE UPPER LOW TO OUR EAST WILL SLOWLY MOVE
AWAY FROM THE REGION. THIS SHOULD RESULT IN DRY WX AND A SLOW
WARMING TREND OVER THE WEEKEND. OF COURSE...WE HAVE SEEN THESE
EASTERN TROFS HANG ON LONGER THAN EXPECTED ON NUMEROUS OCCASIONS
THIS SUMMER...SO TAKE THAT WITH A GRAIN OF SALT. BUT FOR NOW APPEARS
MOST PLACES WILL BREAK 80 BY SUNDAY. ECMWF ARGUES FOR EVEN WARMER WX
BY MIDWEEK...THAT DEFINITELY CALLS FOR A /WAIT AND SEE/ APPROACH.
FEW CHANGES MADE TO THIS PART OF THE FORECAST.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 13, 2:53 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
353 AM EDT WED AUG 13 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
141000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
353 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING IN NORTHERN LOWER AND PART OF EASTERN UPPER MICHIGAN.
THESE STORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JZ

The radar

The NCL Michigan radar (KAPX), 122 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arenac

When
August 13, 2:15 PM EST
Where
Arenac County, 2.42 mi NE of Arenac
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
44.020, -83.810

Numerous large tree limbs were downed. The storm also produced pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126464.